Thunderstorm Wind, Benton
- When
- June 25, 5:03 PM CST to 5:08 PM CST
- Where
- Benton County, Norway
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $3,000
- Crop damage
- $3,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.400, -90.717
An upper level disturbance combined with a near tropical atmosphere caused thunderstorms to develop along a stationary front from central Iowa into northern Illinois. The strongest storms occurred at the onset and produced measured winds in excess of 70 knots (80 mph) in eastern Benton and western Linn counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
An upper level disturbance combined with a near tropical atmosphere caused thunderstorms to develop along a stationary front from central Iowa into northern Illinois. The strongest storms occurred at the onset and produced measured winds in excess of 70 knots (80 mph) in eastern Benton and western Linn counties. Heavy rain of up to 1.5 inches in 30 minutes and measured 48 knot (55 mph) winds occurred in Cedar Rapids.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 25, 2:35 PM CST, 2 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 335 PM CDT SAT JUN 25 2005 .SYNOPSIS... SUMMER WEATHER CONTINUES FOR MUCH OF THE CWA WITH THE SOUTHEAST HALF OF THE CWA IN THE 90S. DEWPOINTS WERE INTO THE 70S AS WELL. A NEARLY 20 DEGREE TEMP GRADIENT EXISTED ACROSS THE CWA...WITH TEMPS RANGING FROM THE MID 90S (FAR EAST) TO THE MID 70S (NORTHWEST). SURFACE MAP SHOWED A STATIONARY FRONT DRAPED FROM EXTREME NORTHERN MO...ACROSS EXTREME SOUTHEASTERN IA...AND INTO EXTREME NORTHERN IL. ANOTHER BOUNDARY EXISTED FROM NEAR KSUX TO NEAR KDBQ. TSRA HAVE DEVELOPED TO OUR SOUTH...ACROSS ILX/S CWA...BUT NOTHING IN OUR CWA EXCEPT SOME MODERATE CU. && .SHORT TERM (TONIGHT THROUGH MIDDAY SUNDAY)... MAIN CHALLENGE IS POSSIBLE HEAVY RAIN TONIGHT. WENT WITH A FLASH FLOOD WATCH FOR SOME OF OUR EXTREME NORTHWESTERN COUNTIES. MODEL DATA SUGGESTS THE INITIATION TO OCCUR ACROSS CENTRAL INTO NORTH CENTRAL IOWA THIS EVENING...WITH THE MCS PROPAGATING EAST-NORTHEASTWARD THEREAFTER. LAST NIGHT...BUCHANAN AND BENTON COUNTIES RECEIVED THE GREATEST RAINFALL...WITH AMOUNTS AS HIGH AS AROUND 2 1/2 INCHES. ALTHOUGH THERE WERE NO REPORTED FLASH FLOODING PROBLEMS LAST NIGHT...THE SAME RAINFALL TONIGHT COULD CAUSE SOME PROBLEMS. THE MAIN FACTOR WILL BE THE INTENSITY AND DURATION. A HEAVY RAINFALL OVER A COUPLE HOURS WOULD OBVIOUSLY CAUSE MORE PROBLEM THAN A MODERATE RAINFALL OVER SEVERAL HOURS. DID NOT MAKE MANY CHANGES TO FORECAST ON SUNDAY MORNING. PREVIOUS FORECAST HAD A GOOD HANDLE. ..JAZ.. && .LONG TERM (MIDDAY SUNDAY THROUGH NEXT SATURDAY)... WE RETURN TO A MAINLY HOT...HUMID AND DRY PATTERN FOR THIS TIME FRAME...WITH STRONG SOUTHERLY FLOW ACROSS THE CWA SUNDAY...MONDAY AND TUESDAY...WITH THE FRONT SHIFTING NORTH OF THE CWA SUNDAY AFTERNOON...AND STAYING ACROSS MINNESOTA AND WISCONSIN DURING MONDAY AND TUESDAY AS A NEW LOW PRESSURE SYSTEM DEVELOPS OUT ON THE HIGH PLAINS OF SOUTH DAKOTA...NEBRASKA AND KANSAS. AN UPPER LEVEL LOW FINALLY EJECTS THIS LOW OUT JUST NORTH OF THE CWA AROUND MID WEEK. THE TIMING OF THIS IS SOMEWHAT PROBLEMATIC...WITH THE TIMING OF THE COLD FRONT STILL RANGING FROM EARLY WEDNESDAY THROUGH THURSDAY. HAVE GONE WITH A SLIGHTLY SLOWER SOLUTION THAN THE GFS...SOMEWHAT TOWARDS THE ECMWF WHICH IS THE SLOWEST OF THE SOLUTIONS. EITHERWAY...HAVE LOW CHANCES OF PRECIPITATION IN WEDNESDAY NIGHT AND THURSDAY...WITH BEST CHANCES NORTH. SOME COOLER AIR TO MOVE INT FOR THURSDAY...BUT WE RETURN TO THE 90S AGAIN BY THE WEEKEND. ..LE.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...FLASH FLOOD WATCH FOR BUCHANAN...DELAWARE AND BENTON COUNTIES TONIGHT. IL...NONE. MO...NONE. && JAZ/LE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 459 AM CDT SAT JUN 25 2005 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-261000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 459 AM CDT SAT JUN 25 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI... NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT TODAY...A LARGE AREA OF SHOWERS AND THUNDERSTORMS OVER CENTRAL AND NORTHEAST IOWA WILL MOVE SOUTHEAST AND SLOWLY DISSIPATE. HEAVY RAINFALL TOTALS ARE POSSIBLE WITH THESE STORMS ALONG THE HIGHWAY 20 CORRIDOR IN IOWA. MORE SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS MORNING AND THIS AFTERNOON ALONG A STATIONARY FRONT NEAR INTERSTATE 80. LOCALIZED HEAVY RAIN...GUSTY WINDS TO 50 MPH...AND SMALL HAIL WILL BE POSSIBLE WITH THE STORMS THIS AFTERNOON. TONIGHT...ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED. THE HIGHWAY 20 CORRIDOR HAS THE BEST CHANCES OF SEEING THUNDERSTORMS...WITH THE POTENTIAL FOR HEAVY RAINFALL. THUNDERSTORMS WILL BE MORE SCATTERED BETWEEN HIGHWAY 20 AND HIGHWAY 30 WITH RAINFALL AMOUNTS DROPPING OFF QUICKLY. ALONG AND SOUTH OF INTERSTATE 80 DOWN TO HIGHWAY 34... THUNDERSTORMS ARE EXPECTED TO BE ISOLATED AT BEST...WITH DRY CONDITIONS SOUTH OF HIGHWAY 34. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL LINGER INTO SUNDAY MORNING BEFORE DISSIPATING. AREAS NORTH OF HIGHWAY 30 HAVE THE BEST CHANCES FOR LINGERING MORNING THUNDERSTORMS. ISOLATED THUNDERSTORMS MAY DEVELOP SUNDAY AFTERNOON ACROSS THE ENTIRE AREA. MONDAY THROUGH WEDNESDAY...HOT AND HUMID CONDITIONS ARE EXPECTED TO CONTINUE. HEAT INDICES ARE EXPECTED TO BE IN THE 95 TO 100 DEGREE RANGE EACH AFTERNOON. THERE IS ANOTHER CHANCE OF THUNDERSTORMS WITH THE PASSAGE OF A COLD FRONT WEDNESDAY NIGHT. HOWEVER...THERE IS ALSO THE POSSIBILITY THAT THE PASSAGE OF THIS FRONT MAY BE MARKED ONLY BY A CHANGE IN WIND DIRECTION. .SPOTTER INFORMATION STATEMENT... ERVIN/08
The Quad Cities radar (KDVN), 88 km away, was scanning. The volume nearest the first event began at 23:01 UTC.
4 thunderstorm wind, 2 heavy rain. Local standard time, as filed.
Measured by wind equipment.
Street flooding.
A downburst/microburst occurred on a farm south of Balltown, Iowa. Part of a barn was destroyed and 30 trees on the property were downed. An additional 30 trees were downed in an area of timber just off the property.
Street flooding on the west side of Dubuque.
Measured by ASOS
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5462922, 5462297, 5462298, 5462301, 5462299, 5462300.